In Articles, Family Resources, Personal Resources
Drug Overdose | Clearbrook Treatment Centers

We continue to hear the stories. A mother overdosed in the isle of a grocery store while her small child stood by watching; a grandmother in Ohio overdosed on heroin with her grandchild strapped in the backseat. Countless stories; a countless number of people. In 2015, more than 33,000 individuals died of drug overdoses related to opioids. Now, compare that number to 2014, when 28,647 people died of an opioid-related drug overdose.

With the drug epidemic on a steady incline, it is imperative to be informed. How would someone know what to look for when identifying a drug overdose victim? What are the signs and symptoms? How can that person help the victim? It’s easy enough to believe it is as simple as buying Narcan at the local pharmacy, but how would someone know when it is necessary to use it. If you have no familiarity with opioids, stimulants, or other drugs, you may not recognize a drug overdose during its onset.

Here are some basics you need to know about drug overdoses, the signs and symptoms, and how to help in a crisis situation.

What Is A Drug Overdose?

A drug overdose is the ingestion or consumption of a drug or chemical, greater than the recommended amount or prescribed dosage. Overdoses can be either accidental or intentional and occur when the body is unable to breakdown or metabolize the substance quickly enough. Additionally, a drug overdose is often common in cases of synthetic and illicit drugs, due to their unknown makeup. Look at heroin as an example. While many have died from heroin alone, in 2015, 53% of drug overdose deaths reported in Pennsylvania were found to have both heroin and fentanyl in the victim’s bloodstream. Fentanyl is a powerful synthetic opioid medication, which is said to be 50-100 times more potent than morphine.

One may ask, “Why is that; Why would someone take both drugs together?” Sometimes, a user may know very well what they are buying from a dealer, ultimately looking for the stronger, more potent drugs to achieve the greatest high. Often times though, the user has no idea what is mixed with the drug that they believe to be as heroin. Dealers will usually mix or “cut” these drugs with either fillers or other substances, to turn a larger profit and keep their “customers” coming back for more. What’s more, laboratories in China and Mexico have been known to sell synthetic formulations of drugs and prescription medications, such as Fentanyl and Carfentanil, over the internet, making it easily accessible to minors and young adults.

How To Recognize A Drug Overdose

If you have never witnessed a drug overdose, you may not be able to recognize one when and if it occurs. Preparing yourself and understanding warning signs and symptoms is the first step to helping a loved one, co-worker, or bystander who is suffering a drug overdose.

Drug overdose symptoms can differ in varying degrees, dependent upon the chemical or drug used by the individual. Here is a breakdown of the signs and symptoms of a drug overdose for both stimulants and depressants.

Depressant Drug Overdose Symptoms

Includes Heroin, Fentanyl, Alcohol, Benzodiazepines, and other Opioids

  • Shallow breathing
  • Gurgling sounds
  • Blue lips, fingertips, skin
  • Disorientation
  • Unconsciousness
  • Floppy arms and/or legs
  • No response to stimulus
Stimulant Drug Overdose Symptoms

Includes Cocaine, Amphetamines, and Methamphetamine

  • Chest pain
  • Difficulty breathing
  • Increased body temperature (individual could be overheating, but not sweating)
  • Disorientation
  • Severe headache
  • Seizure
  • Hallucinations

It is important to remember that not all overdoses look exactly the same and may vary from one person to the next. Mixing drugs can increase the likelihood of a drug overdose and overdose symptoms. Additionally, not all overdoses happen immediately. Some may take several hours before the individual suffers fatal consequences, thus recognizing the symptoms and taking swift action is imperative during this time.

How Do I Help Someone Who Is Overdosing

In order to truly help someone, education and training is key. While you now know the signs and symptoms of a drug overdose, what does one do if it actually occurs? Taking a CPR and/or First Aid training is always beneficial for situations such as these, as well as for other emergency situations. Furthermore, being trained in Narcan administration would also be a valuable tool to have. Many states are now offering said trainings to the public. For those that are unaware, Narcan or Naloxone, is the opioid-overdose reversal drug. While only a temporary antidote for an opioid-related drug overdose, it often gives the individual enough allotted time between the moment of overdose and the time it takes for the paramedics to arrive on scene.

As difficult as it may be, try to remain as calm as possible. The very first thing you need to do is call 911. Second you should assess the situation around you. Never put yourself in harm’s way. If you have training in CPR or First Aid, you may begin those procedures at this time. Within those trainings, you will know the proper procedure for checking the airway, breathing, and pulse. If you have training in Narcan administration, you may proceed with those steps as well. Remember, Narcan cannot hurt an overdose victim. If the individual is not suffering an opioid overdose, the antidote will simply do nothing, whereas if they are, the antidote may save their life.

Do not attempt to move the victim or give them other drugs, such as coffee. Caffeine is a stimulant and may put added stress on the body. As scary as a drug overdose situation may be, please do not leave the victim alone until the paramedics arrive on scene. Also, having as much information as possible, will only further assist the EMTs and medical professionals in treating the individual, such as the drugs used, medications taken, allergies, etc.

Contact Clearbrook For Addiction Treatment

Clearbrook Treatment Centers has been a providing effective care and treatment to the chemically dependent person for more than 40 years. If you or someone you love is suffering with the disease of addiction, know that you are not alone. Please contact our Admissions Specialists today and get on the road to recovery. We are available 24 hours a day to answer any questions or concerns you may have regarding our programs and services.

 

 

 

 

ARE YOU OR SOMEONE YOU CARE ABOUT STRUGGLING WITH DRUGS OR ALCOHOL?
CALL CLEARBROOK TREATMENT CENTERS NOW AT 1-800-582-6241.
Recent Posts
Comments
pingbacks / trackbacks

Leave a Comment

Heroin | Clearbrook Treatment CentersSubstance Abuse | Clearbrook Treatment Centers